News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Rheumatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Rheumatology Answers List

Forum Name: Rheumatology Topics

Question: Newly Diagnosed With RA/Methotrexate


 baldeagle - Sun Jul 18, 2010 2:30 pm

Hello,

I was diagnosed with rheumatoid arthritis two weeks ago, and prescribed 7.5 mg of Methotrexate. Within 5 hours of taking it (7.5 mg) I was so groggy I could not drive. In the evening I began to experience a very long bout of muscle twitching--continuous for hour/now days. Benign fasciculations been a problem with me for over a decade--but usually it is off and on. Although daily--it's rarely continuous. I also take potassium, magnesium, and calcium every day.

I have several other medical conditions, and I often react negatively to meds. There appears a direct correlation to me taking the methotrexate and experiencing continuous twitching, sharp pains in my arms, legs and back, and sleeplessness--no doubt exacerbated by the deep muscle twitches.

I may have to stop the methotrexate as I find myself functioning a whole lot worse before I took it. I already have low platelets and WBC, but my RF was negative. My rheumatologist was rather meticulous in assessing my problem, so I am hoping he will be flexible to help me find the right medicine (hoping). Has anyone else experienced twitches or an increase in twitching upon starting methotrexate? Any advice or input is welcomed.
 Faye Lang, RN, MSW - Wed Jul 28, 2010 8:51 pm

Hello, baldeagle,

I'm sorry that you are having such problems with your condition. If you have not informed your rheumatologist of your symptoms since beginning the methotrexate, please do so right away. Muscle pain, joint pain, insomnia, dizziness, malaise, and fatigue have been identified as potential side effects of methotrexate, as well as epidsodes of hypersensitivity to the drug. It would be helpful for you and your rheumatologist to discuss the benefit vs. side effects on your overall condition, as well as any possible alternative medications. I encourage you to begin a daily record of your symptoms, including what the symptom is, what time it began, what time your medication was taken, what you were doing when the symptom began, how long it lasted, what helped or made it worse, and any other information that you feel is important. Take your record with you to all appointments. It will provide a clear view of the status of your condition and the effects/side effects of the medications that are prescribed. Once again, I urge you to notify your rheumatologist right away of your difficulties with the medication. I sincerely hope this information is helpful to you. Good luck.
 baldeagle - Thu Jul 29, 2010 1:22 pm

Hi,

Thank you so much for your reply. I will start keeping a journal to chronicle any side effects from new medications. I stopped the methotrexate and my rhuematologist is waiting for the side effects to stop before starting a new prescription. I was mistaken about my RA factor--it is 23 (picked up my lab report today). I tend to react negatively to a lot of medications, so methotrexate will probably do well for a lot of other people. Your advice has been helpful and I really appreciate you responding with the information you presented!
 Faye Lang, RN, MSW - Tue Aug 10, 2010 7:38 pm

Hi baldeagle,

Thank you so much for the update! I hope you do well on whatever medication your and rheumatologist decide to use. Good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here